advertisement

  1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Stressed!

Discussion in 'Diabetes and College' started by Timmy Mac, Aug 7, 2015.

  1. Timmy Mac

    Timmy Mac Approved members

    Joined:
    Feb 10, 2010
    Messages:
    238
    Hey guys, It's been a few years since my last post. So I'd just like to say hi again!

    Anyway. This is the first time I've actually been worried about going back to school. I had a Cortisone injection and, for the first time in years, I have no idea what my insulin doses should be AND I'm going back to school in 2 days!!! agh!

    Back in January I sprained my ankle very badly and it still hasn't healed yet. Until a few days ago, I was unable to run or put weight on my toes. I went to a podiatrist who told me that this will take a few years :mad: to heal. She told me the only thing she can do in the mean time was a Cortisone injection for the swelling. I said "yes" not knowing what this would do to my blood sugar. Since that shot 4 days ago, my ankle finally feels fine, but my bloodsugar has SKYROCKETED. I've already increased my daily Lantus from 21 to 30 units a day and I'm STILL waking up high. I've even had to DOUBLE my Novolog! You'd think a podiatrist who specializes in diabetics would have warned me! I tried talking to my endo, and she just said to take as much insulin as I have to to bring this down. (I kinda figured that out already)

    I go back for marching band in 2 days. I still don't even know my insulin doses and now I'm going to add in new exercise into this equation. I don't know how long these highs will last either and I don't want to be out on the field when it finally wears off. As much as I don't want to do band right now, I'm getting a $2000 scholarship from it so I need to go!

    I guess I just need to vent. This is the first time since highschool that I've literally been scared of my own diabetes.
    I'm NEVER taking Cortisone again!
     
  2. rgcainmd

    rgcainmd Approved members

    Joined:
    Feb 6, 2014
    Messages:
    1,314
    Nice to meet you, Timmy Mac! I'm Rose.

    Yes, steroids can be a real PITA. They're great for many kinds of inflammation and swelling, but are wrought with side effects: mood changes (even psychosis), stunted growth, decrease in endogenous testosterone (and other hormones), weakened immune response, and skyrocketing BGs (as you are unfortunately experiencing), among others. Your endo (and you) are right: use as much insulin as it takes. Be sure to ask your endo for a new rx reflecting your increased insulin needs so you don't run out early and/or your insurance refuses to cover what they will view as an "early fill."

    Yay, marching band! My daughter, who is still in middle school, is in high school marching band and also starts in a few days. I'm hoping my daughter can snag a scholarship to college for marching band... (Back in the day, I marched with the Concord Blue Devils Drum Corps and won DCI twice. Ah, sweet memories.) You may want to consider getting a note from your Pod Doc or PCP stating that you need to go easy on the ankle for awhile (unless you think it might negatively impact your scholarship). The -roid side effects will eventually peter out and you'll return to your usual dosing routine.

    Hang in there and March On!
     
  3. Timmy Mac

    Timmy Mac Approved members

    Joined:
    Feb 10, 2010
    Messages:
    238
    Hi Rose, nice to meet you too!

    That's actually a good idea about the Rx, I have an appointment on the 28th so I'll let her know. I've run into insurance issues before and they are not fun.

    Other than my unstable sugar and crippling injuries, I'm looking forward to marching band this season. There's going to be one song where I'll get to set down my baritone and switch to amplified harmonica for an improvised solo! That's gonna be awesome if I can pull it off!

    I also know a few people who are doing DCI at my school, but I think I'm going to stop marching band at the college level. After college I doubt I'll have much opportunity to play baritone again, but I need to work on internships and jobs that'll get me experience in the field I want to go into (national park ranger/ management) If I was a music major I'd consider it, but it's going to take up too much of my time otherwise. I'm planning on continuing harmonica indefinitely though. Those are some fun little instruments!
     
  4. rgcainmd

    rgcainmd Approved members

    Joined:
    Feb 6, 2014
    Messages:
    1,314
    Hey, Timmy Mac, once the season is underway, please be sure to have someone video tape your harmonica solo, post it on YouTube, and post a link here. My daughter and I would love to see it!
     
  5. Timmy Mac

    Timmy Mac Approved members

    Joined:
    Feb 10, 2010
    Messages:
    238
    Well, so far I've survived. The night before I left, the insulin resistance wore off. I woke up at 3am with a 27 -_- Ever since though, I've been fine. I reduced my insulin back to normal levels and my sugar has been decent.

    It turns out that the harmonica part is going to be for one specialty show in september. I actually wont be in the marching band for it, I'll be playing with the school's bluegrass band on stage in the center of the field. The show is going to combine both bands! I'll try to get it recorded.
     
  6. rgcainmd

    rgcainmd Approved members

    Joined:
    Feb 6, 2014
    Messages:
    1,314
    Glad to hear your BGs are back to their old selves. That 27 must have been a wild ride, however... Pretty scary! Take it easy on the ankle at marching band training, wear lots of sunscreen, and stay hydrated. Sorry if I sound like your mom, but I can't help it if I have a soft spot in my heart for everyone in marching band and drum corps. Keep us updated, and any video links to your performances will be greatly appreciated! You're in my thoughts, Timmy Mac.
     
  7. GChick

    GChick Approved members

    Joined:
    Nov 9, 2013
    Messages:
    212
    I have had a cortisone shot before and it does indeed cause skyrocketing blood sugars for a couple to a few days.

    If I recall correctly I had to just about triple my Lantus at the time and play the Humalog by ear knowing that it had to be way more than normal, but possibly not as much as tripled. I was overly cautious and it took me until it was almost over to figure it out as well, but next time (if there is one) I will jump right in and give a tonne, knowing it will just be for a short while.

    Glad its mostly sorted for you now though.
     

Share This Page

advertisement